Alert archive / Minnesota / Beach Hazards Statements in 2015

Beach Hazards Statement 8, NWS Duluth, MN

October 1, 2015Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Oct 1, 2015, 9:11 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2015, 9:11 AM CDT (14:11 UTC)
Expired
Oct 1, 2015, 9:00 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WHUS43 KDLH 011411
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
911 AM CDT THU OCT 1 2015

MNZ037-WIZ001-020200-
/O.NEW.KDLH.BH.S.0008.151001T1411Z-151002T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
911 AM CDT THU OCT 1 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
UNTIL 9 PM CDT THIS EVENING.

* LOCATION...THE BEACHES OF DULUTH AND SUPERIOR.

* DANGEROUS SWIMMING CONDITIONS...ARE EXPECTED ALONG THE LAKE
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
  AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
  QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

DAP
1 follow-up statement
076 
WHUS43 KDLH 020149
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
849 PM CDT THU OCT 1 2015

MNZ037-WIZ001-020300-
/O.EXP.KDLH.BH.S.0008.000000T0000Z-151002T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
849 PM CDT THU OCT 1 2015

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING...

HIGH WAVE ACTION CAN MAKE SWIMMING DIFFICULT. INCOMING WAVES IN
RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Oct 1, 6:30 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 1, 6:30 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
630 AM CDT THU OCT 1 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 320 AM CDT THU OCT 1 2015

THE NORTHLAND WILL BE IN A PERSISTENT BLOCKING PATTERN THROUGH
FRIDAY AND BEYOND. A LARGE AREA OF HIGH PRESSURE WILL REMAIN
CENTERED NEAR JAMES BAY IN CANADA BOTH TODAY AND TOMORROW. THIS
WILL MAINTAIN RELATIVELY DRY EASTERLY FLOW ACROSS THE NORTHLAND
AND HELP KEEP CLOUD COVER WEST OF THE FORECAST AREA. THE FLOW FROM
LAKE SUPERIOR WILL KEEP AREAS CLOSER TO THE LAKE COOLER THAN AREAS
FARTHER INLAND. THE FLOW IS EXPECTED TO BE STRONGER
FRIDAY...ESPECIALLY AT THE TWIN PORTS AND ALONG THE NORTH SHORE.
THEREFORE...HIGH TEMPERATURES WILL BE A BIT COOLER ON FRIDAY.
HIGHS TODAY WILL RANGE FROM THE MIDDLE/UPPER 50S NEAR LAKE
SUPERIOR TO THE AROUND 60 DEGREES WELL INLAND. HIGHS ON FRIDAY
WILL PRIMARILY BE IN THE MIDDLE AND UPPER 50S.

CLEAR SKIES AND LIGHT WIND SPEEDS WILL AGAIN PROMOTE RADIATIONAL
COOLING TONIGHT. LEANED ON THE COLDER MODEL GUIDANCE FOR OVERNIGHT
LOWS...WITH A HEAVY WEIGHTING TO THE GEM REGIONAL MODEL. OVERNIGHT
LOWS WILL LIKELY RANGE FROM THE UPPER 30S TO LOW 40S NEAR LAKE
SUPERIOR...TO THE MIDDLE TO LOW 30S WELL INLAND. SOME SPOTS COULD
DROP TO THE UPPER 20S. MAY NEED ADDITIONAL FROST AND FREEZE
HEADLINES FOR TONIGHT.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 320 AM CDT THU OCT 1 2015

AN UPPER LEVEL BLOCKING PATTERN REMAINS OVER THE FORECAST AREA
THROUGH MONDAY. SFC HIGH PRESSURE WILL BE ANCHORED OVER NORTHERN
ONTARIO THROUGH SUNDAY NIGHT. AS A RESULT...AN EASTERLY FLOW WILL
AFFECT THE REGION THROUGH MONDAY WITH MIN TEMPS IN THE 30S AND MAX
TEMPS IN THE 50S. A GRADUAL WARM UP ON TUESDAY WITH SOME MAX TEMPS
IN THE 60S. THE ECMWF IS THE ONLY LONG RANGE MODEL THAT PUSHES AN
UPPER TROF INTO THE NORTHERN PLAINS MONDAY NIGHT AND TUESDAY. THE
GFS HOLDS ONTO THE BLOCKING PATTERN ALOFT THROUGH MONDAY
NIGHT...BUT BRINGS A WEAKER UPPER LEVEL TROF OVER THE AREA ON
TUESDAY. HOWEVER...MODELS ARE NOTORIOUS FOR IGNORING THE FACT THAT
HURRICANE JOAQUIN WILL SERVE AS A MAJOR BLOCK TO THE ADVANCEMENT
OF ANY SYSTEMS EASTWARD THROUGH THE REGION UNTIL THE HURRICANE
BREAKS DOWN. AS SUCH...FEEL THE MODELS ARE TOO FAST WITH THE ONSET
OF RAIN MONDAY NIGHT AND HAVE A BLENDED APPROACH. THIS IS TRUE
THROUGH WEDNESDAY WITH THE AMOUNT OF RAIN FORECAST WITH A COLD
FRONT PROGGED TO MOVE THROUGH THE REGION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 629 AM CDT THU OCT 1 2015

HIGH PRESSURE WILL REMAIN NEAR JAMES BAY THROUGH THE FORECAST.
THIS WILL KEEP A DRY EASTERLY FLOW OVER THE TERMINALS. PATCH
MORNING FG WITH VLIFR AT BRD WILL QUICKLY BECOME VFR. OTHER
LOCATIONS WILL BE VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  37  55  35 /   0   0   0   0
INL  62  28  59  35 /   0   0   0   0
BRD  61  36  58  36 /   0   0   0   0
HYR  61  33  60  33 /   0   0   0   0
ASX  60  30  58  37 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR WIZ001>004-
     006>009.

MN...FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR MNZ012-019>021-
     034>038.

LS...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Oct 1, 3:20 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
320 AM CDT THU OCT 1 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020830-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
320 AM CDT THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

TEMPERATURES WILL FALL INTO THE LOWER 30S EARLY THIS MORNING
ACROSS MUCH OF THE NORTHLAND. A FROST ADVISORY IS IN EFFECT FOR
NORTHWEST WISCONSIN AND PARTS OF NORTHEAST MINNESOTA THROUGH 8 AM
THIS MORNING.

MUCH OF THE REGION COULD DROP TO THE LOWER 30S AGAIN
TONIGHT...AND POSSIBLY RESULT IN ANOTHER FROSTY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROST IS ALSO POSSIBLE IN SOME PARTS OF THE REGION FRIDAY AND
SATURDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-020830-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
320 AM CDT THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE WILL BE INCREASING NORTHEAST FLOW ACROSS WESTERN LAKE
SUPERIOR TODAY. THE WINDS AND RESULTING WAVES COULD BE HAZARDOUS
FOR SMALL CRAFT ALONG PORTIONS OF THE SOUTH AND NORTH SHORES THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NORTHEAST FLOW OVER WESTERN LAKE SUPERIOR WILL RESTRENGTHEN
FRIDAY. THE WINDS AND RESULTING WAVES COULD RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT ALONG PORTIONS OF THE SOUTH AND NORTH
SHORES FRIDAY AFTERNOON INTO FRIDAY NIGHT.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:49 PM CDTFrost AdvisoryDLHAshland, Bayfield, Burnett, Douglas, Iron, Price and 2 more17 hr
Oct 1, 9:13 AM CDTSmall Craft AdvisoryDLH66 hr

Nearby

Beach Hazards Statements in Minnesota, 2015Beach Hazards Statements in Wisconsin, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.